Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: J. H. Hubbard
Title: Teichmüller theory and applications to geometry, topology, and dynamics. Volume 1: Teichmüller theory
Additional book information: Matrix Editions, Ithaca, NY, 2006, xx+459 pp., ISBN 978-0-9715766-2-9

Author: J. H. Hubbard
Title: Teichmüller theory and applications to geometry, topology, and dynamics. Volume 2: Surface homeomorphisms and rational functions
Additional book information: Matrix Editions, Ithaca, NY, 2016, x+262 pp., ISBN 978-1-943863-00-6

References [Enhancements On Off] (What's this?)

  • [1] Jayadev Athreya, Alexander Bufetov, Alex Eskin, and Maryam Mirzakhani, Lattice point asymptotics and volume growth on Teichmüller space, Duke Math. J. 161 (2012), no. 6, 1055-1111. MR 2913101, https://doi.org/10.1215/00127094-1548443
  • [2] Lipman Bers, On boundaries of Teichmüller spaces and on Kleinian groups. I, Ann. of Math. (2) 91 (1970), 570-600. MR 0297992, https://doi.org/10.2307/1970638
  • [3] Lipman Bers, An extremal problem for quasiconformal mappings and a theorem by Thurston, Acta Math. 141 (1978), no. 1-2, 73-98. MR 0477161, https://doi.org/10.1007/BF02545743
  • [4] Lipman Bers, On Teichmüller's proof of Teichmüller's theorem, J. Analyse Math. 46 (1986), 58-64. MR 861688, https://doi.org/10.1007/BF02796573
  • [5] Jeffrey F. Brock, The Weil-Petersson metric and volumes of $ 3$-dimensional hyperbolic convex cores, J. Amer. Math. Soc. 16 (2003), no. 3, 495-535. MR 1969203, https://doi.org/10.1090/S0894-0347-03-00424-7
  • [6] Jeffrey F. Brock, Richard D. Canary, and Yair N. Minsky, The classification of Kleinian surface groups, II: The ending lamination conjecture, Ann. of Math. (2) 176 (2012), no. 1, 1-149. MR 2925381, https://doi.org/10.4007/annals.2012.176.1.1
  • [7] Adrien Douady and John H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), no. 2, 263-297. MR 1251582, https://doi.org/10.1007/BF02392534
  • [8] Albert Fathi, François Laudenbach, and Valentin Poénaru, Thurston's work on surfaces, Mathematical Notes, vol. 48, Princeton University Press, Princeton, NJ, 2012. Translated from the 1979 French original by Djun M. Kim and Dan Margalit. MR 3053012
  • [9] Jane Gilman, On the Nielsen type and the classification for the mapping class group, Adv. in Math. 40 (1981), no. 1, 68-96. MR 616161, https://doi.org/10.1016/0001-8708(81)90033-5
  • [10] Jane Gilman, Determining Thurston classes using Nielsen types, Trans. Amer. Math. Soc. 272 (1982), no. 2, 669-675. MR 662059, https://doi.org/10.2307/1998720
  • [11] A. Grothendieck, Techniques de construction en géométrie analytique, Séminaire Henri Cartan, tome 13 (1960-1961), exposés no. 7 to 17.
  • [12] Athanase Papadopoulos (ed.), Handbook of Teichmüller theory. Vol. VI, IRMA Lectures in Mathematics and Theoretical Physics, vol. 27, European Mathematical Society (EMS), Zürich, 2016. MR 3560242
  • [13] Michael Handel and William P. Thurston, New proofs of some results of Nielsen, Adv. in Math. 56 (1985), no. 2, 173-191. MR 788938, https://doi.org/10.1016/0001-8708(85)90028-3
  • [14] S. Viera Ferreira Levy, Critically finite rational maps, PhD dissertation, Princeton University, 1985.
  • [15] Curt McMullen, Amenability, Poincaré series and quasiconformal maps, Invent. Math. 97 (1989), no. 1, 95-127. MR 999314, https://doi.org/10.1007/BF01850656
  • [16] Curt McMullen, Riemann surfaces and the geometrization of $ 3$-manifolds, Bull. Amer. Math. Soc. (N.S.) 27 (1992), no. 2, 207-216. MR 1153266, https://doi.org/10.1090/S0273-0979-1992-00313-0
  • [17] Curtis T. McMullen, Renormalization and $ 3$-manifolds which fiber over the circle, Annals of Mathematics Studies, vol. 142, Princeton University Press, Princeton, NJ, 1996. MR 1401347
  • [18] C. McMullen, Iteration on Teichmüller space, Invent. Math. 99 (1990), no. 2, 425-454. MR 1031909, https://doi.org/10.1007/BF01234427
  • [19] Curt McMullen, Rational maps and Kleinian groups, Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 889-899. MR 1159274
  • [20] Curtis T. McMullen and Dennis P. Sullivan, Quasiconformal homeomorphisms and dynamics. III. The Teichmüller space of a holomorphic dynamical system, Adv. Math. 135 (1998), no. 2, 351-395. MR 1620850, https://doi.org/10.1006/aima.1998.1726
  • [21] Yair Minsky, The classification of Kleinian surface groups. I. Models and bounds, Ann. of Math. (2) 171 (2010), no. 1, 1-107. MR 2630036, https://doi.org/10.4007/annals.2010.171.1
  • [22] Richard T. Miller, Geodesic laminations from Nielsen's viewpoint, Adv. in Math. 45 (1982), no. 2, 189-212. MR 664623, https://doi.org/10.1016/S0001-8708(82)80003-0
  • [23] Maryam Mirzakhani, Simple geodesics and Weil-Petersson volumes of moduli spaces of bordered Riemann surfaces, Invent. Math. 167 (2007), no. 1, 179-222. MR 2264808, https://doi.org/10.1007/s00222-006-0013-2
  • [24] Maryam Mirzakhani, Growth of the number of simple closed geodesics on hyperbolic surfaces, Ann. of Math. (2) 168 (2008), no. 1, 97-125. MR 2415399, https://doi.org/10.4007/annals.2008.168.97
  • [25] Maryam Mirzakhani, On Weil-Petersson volumes and geometry of random hyperbolic surfaces, Proceedings of the International Congress of Mathematicians. Volume II, Hindustan Book Agency, New Delhi, 2010, pp. 1126-1145. MR 2827834
  • [26] Jakob Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen, Acta Math. 50 (1927), no. 1, 189-358 (German). MR 1555256, https://doi.org/10.1007/BF02421324
  • [27] Jakob Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. II, Acta Math. 53 (1929), no. 1, 1-76 (German). MR 1555290, https://doi.org/10.1007/BF02547566
  • [28] Jakob Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. III, Acta Math. 58 (1932), no. 1, 87-167 (German). MR 1555345, https://doi.org/10.1007/BF02547775
  • [29] Jakob Nielsen, Abbildungsklassen endlicher Ordnung, Acta Math. 75 (1943), 23-115 (German). MR 0013306, https://doi.org/10.1007/BF02404101
  • [30] J. Nielsen, Surface transformation classes of algebraically finite type, Danske Vid. Selsk. Math.-Phys. Medd. 21, (1944). no. 2, 89 pp., in: Collected mathematical papers. Vol. 2, Contemporary Mathematicians. Birkhäuser, Boston MA, 1986, pp. 233-319.
  • [31] Robert C. Penner, A construction of pseudo-Anosov homeomorphisms, Trans. Amer. Math. Soc. 310 (1988), no. 1, 179-197. MR 930079, https://doi.org/10.2307/2001116
  • [32] R. C. Penner and J. L. Harer, Combinatorics of train tracks, Annals of Mathematics Studies, vol. 125, Princeton University Press, Princeton, NJ, 1992. MR 1144770
  • [33] R. C. Penner, Moduli spaces and macromolecules, Bull. Amer. Math. Soc. (N.S.) 53 (2016), no. 2, 217-268. MR 3474307, https://doi.org/10.1090/bull/1524
  • [34] Reinhold Remmert, From Riemann surfaces to complex spaces, Matériaux pour l'histoire des mathématiques au XX$ ^{\rm e}$ siècle (Nice, 1996) Sémin. Congr., vol. 3, Soc. Math. France, Paris, 1998, pp. 203-241 (English, with English and French summaries). MR 1640261, https://doi.org/10.1007/978-1-4757-2956-6_9
  • [35] B. Riemann, Grundlagen für eine allgemeine Theorie der Functionen einer veränderlichen complexen Grösse (Göttingen, 1851), Gesammelte mathematische Werke, pp. 3-48.
  • [36] B. Riemann, Theorie der Abel'schen Functionen, J. Reine Angew. Math. 54 (1857), 115-155 (German). MR 1579035, https://doi.org/10.1515/crll.1857.54.115
  • [37] Dennis Sullivan, Linking the universalities of Milnor-Thurston, Feigenbaum and Ahlfors-Bers, Topological methods in modern mathematics (Stony Brook, NY, 1991) Publish or Perish, Houston, TX, 1993, pp. 543-564. MR 1215976
  • [38] Oswald Teichmüller, Extremale quasikonforme Abbildungen und quadratische Differentiale, Abh. Preuss. Akad. Wiss. Math.-Nat. Kl. 1939 (1940), no. 22, 197 (German). MR 0003242
  • [39] Oswald Teichmüller, Bestimmung der extremalen quasikonformen Abbildungen bei geschlossenen orientierten Riemannschen Flächen, Abh. Preuss. Akad. Wiss. Math.-Nat. Kl. 1943 (1943), no. 4, 42 (German). MR 0017803
  • [40] Oswald Teichmüller, Variable Riemann surfaces, Handbook of Teichmüller theory. Vol. IV, IRMA Lect. Math. Theor. Phys., vol. 19, Eur. Math. Soc., Zürich, 2014, pp. 787-803. Translated from the German [MR0018762] by Annette A'Campo-Neuen. MR 3289716, https://doi.org/10.4171/117-1/19
  • [41] William P. Thurston, Three-dimensional geometry and topology. Vol. 1, Princeton Mathematical Series, vol. 35, Princeton University Press, Princeton, NJ, 1997. Edited by Silvio Levy. MR 1435975
  • [42] William P. Thurston, On the geometry and dynamics of iterated rational maps, Complex dynamics, A K Peters, Wellesley, MA, 2009, pp. 3-137. Edited by Dierk Schleicher and Nikita Selinger and with an appendix by Schleicher. MR 2508255, https://doi.org/10.1201/b10617-3
  • [43] W. P. Thurston, The combinatorics of iterated rational maps, lecture notes, 1983 and several later versions.

Review Information:

Reviewer: Athanase Papadopoulos
Affiliation: Institut de Recherche Mathématique Avancée Université de Strasbourg and CNRS 7 rue René Descartes 67084 Strasbourg Cedex, France
Email: athanase.papadopoulos@math.unistra.fr
Journal: Bull. Amer. Math. Soc.
MSC (2010): Primary 30F20, 32G15, 30F60, 30F15, 14H15, 30F10, 30F30, 37F30, 37F45, 32H50, 32L10
DOI: https://doi.org/10.1090/bull/1595
Published electronically: January 11, 2018
Review copyright: © Copyright 2018 American Mathematical Society
American Mathematical Society